Unusually high concentrations of cTnI and cTnT in a patient with catastrophic antiphospholipid antibody syndrome

Omar F. Laterza, Hassan Nayer, Mary Jo Bill, Lori J. Sokoll

Research output: Contribution to journalArticlepeer-review

Abstract

Background: We present a case of a patient with catastrophic antiphospholipid antibody syndrome with unusually high concentrations of cardiac Troponin I (cTnI) and cardiac Troponin T (cTnT). Troponins are sensitive and specific markers of myocardial injury. The degree of their elevation, in the context of the chronic autoimmune condition of the patient, elicited a thorough investigation for the presence of interfering antibodies. Methods: Cardiac markers, including total CK, CK-MB, cTnI, and cTnT, were measured in this patient over a period of 14 days after the onset of symptoms. In order to rule out a possible interference, serum samples were subjected to serial dilutions and were incubated with a blocking reagent (HBR) prior to analysis. Results: The time release of the cardiac markers into the systemic circulation of this patient followed the typical pattern after a myocardial infraction. Serial dilutions of the samples, and incubation with the blocking reagent revealed no indication of the presence of interfering antibodies. Conclusions: The results strongly suggest that the extremely high concentrations of cTnT and cTnI in this patient were real and indicative of a massive myocardial infarction (MI). These may be the highest concentrations of cTnI and cTnT reported in the systemic circulation of a single patient.

Original languageEnglish (US)
Pages (from-to)173-176
Number of pages4
JournalClinica Chimica Acta
Volume337
Issue number1-2
DOIs
StatePublished - Nov 2003

Keywords

  • Antiphospholipid syndrome
  • Cardiac troponin I
  • Cardiac troponin T
  • Case report

ASJC Scopus subject areas

  • Biochemistry
  • Clinical Biochemistry
  • Biochemistry, medical

Fingerprint Dive into the research topics of 'Unusually high concentrations of cTnI and cTnT in a patient with catastrophic antiphospholipid antibody syndrome'. Together they form a unique fingerprint.

Cite this